Alert archive / Georgia / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 18, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jan 25, 2024, 5:02 PM EST for Coweta County, Heard County, Georgia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 25, 2024, 5:02 PM EST (22:02 UTC)
- Expired
- Jan 25, 2024, 5:29 PM EST
- In force
- 27 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Coweta County, GA, Heard County, GA
The radar
The Atlanta radar (KFFC), 33 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 488 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
416 WUUS52 KFFC 252202 SVRFFC GAC077-149-252245- /O.NEW.KFFC.SV.W.0018.240125T2202Z-240125T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Peachtree City GA 502 PM EST Thu Jan 25 2024 The National Weather Service in Peachtree City has issued a * Severe Thunderstorm Warning for... East central Heard County in west central Georgia... Southwestern Coweta County in west central Georgia... * Until 545 PM EST. * At 502 PM EST, a severe thunderstorm was located near Powers Crossroads, or near Franklin, moving east at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Newnan, Moreland, East Newnan, and Powers Crossroads. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. If you see wind damage...hail or flooding...wait until the storm has passed...and then call the National Weather Service toll free at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA. && LAT...LON 3325 8504 3333 8506 3342 8472 3325 8469 TIME...MOT...LOC 2202Z 259DEG 20KT 3329 8501 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$
2 follow-up statements
969 WWUS52 KFFC 252217 SVSFFC Severe Weather Statement National Weather Service Peachtree City GA 517 PM EST Thu Jan 25 2024 GAC149-252227- /O.CAN.KFFC.SV.W.0018.000000T0000Z-240125T2245Z/ Heard GA- 517 PM EST Thu Jan 25 2024 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HEARD COUNTY IS CANCELLED... The severe thunderstorm which prompted the warning has moved out of the warned area. Therefore, the warning has been cancelled. && LAT...LON 3326 8492 3336 8494 3342 8472 3325 8469 TIME...MOT...LOC 2217Z 270DEG 20KT 3331 8491 $$ GAC077-252245- /O.CON.KFFC.SV.W.0018.000000T0000Z-240125T2245Z/ Coweta GA- 517 PM EST Thu Jan 25 2024 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EST FOR CENTRAL COWETA COUNTY... At 517 PM EST, a severe thunderstorm was located near Powers Crossroads, or 9 miles southwest of Newnan, moving east at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Newnan, Moreland, and East Newnan. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3326 8492 3336 8494 3342 8472 3325 8469 TIME...MOT...LOC 2217Z 270DEG 20KT 3331 8491 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$
636 WWUS52 KFFC 252229 SVSFFC Severe Weather Statement National Weather Service Peachtree City GA 529 PM EST Thu Jan 25 2024 GAC077-252239- /O.CAN.KFFC.SV.W.0018.000000T0000Z-240125T2245Z/ Coweta GA- 529 PM EST Thu Jan 25 2024 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COWETA COUNTY IS CANCELLED... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning has been cancelled. && LAT...LON 3326 8492 3336 8494 3342 8472 3325 8469 TIME...MOT...LOC 2228Z 259DEG 20KT 3332 8483 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 25, 2:35 PM EST, 2 hours 27 minutes earlier.
Area forecast discussion, Jan 25, 2:35 PM EST, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 235 PM EST Thu Jan 25 2024 ...Afternoon Area Forecast Discussion... .SHORT TERM... (This afternoon through Friday night) Issued at 229 PM EST Thu Jan 25 2024 Key Messages: - Scattered thunderstorms through tonight, mainly NW of I-85. - Isolated to scattered thunderstorms on Friday, with the best chance S of a Columbus to Macon line. - Short term period will be a relative lull in widespread heavy rainfall, but thunderstorms will have the potential to produce locally heavy rain, especially if storms train over the same area. The wedge appears to be gone, with widespread dew points in the 60s across most of the area except in the mountains. Early afternoon temperatures range from near 60s in the NE mountains to around 80 in the extreme SE portion of the County Warning Area. An upper ridge continues over the Bahamas, with a very broad trough over the W and Central U.S. This has left the area in deep, moist SW flow, with precipitable water values over 2 standard deviations above normal. Earlier this morning, a roughly 20-40 mile wide swath of 1.5-3" of rainfall (training echoes) set up along a Greenville to Athens line. These antecedent conditions, along with expected scattered showers and thunderstorms through Friday and a more expansive heavy rain area forecast for Saturday, necessitated an expansion of the existing Flood Watch earlier today. The one saving grace is a relative lull in the widespread rain until Saturday. However, any heavy shower or thunderstorm will be capable of producing locally heavy rainfall, particularly where activity trains over the same areas for longer durations. The best chances of storms appear to be NW of I-85 through this evening, where strong storms may move into the area from AL. The atmosphere in this area appears to be capable of supporting the activity, with MUCAPEs of 500-1000 J/Kg (locally higher) and effective bulk shear of 35-45 knots. Additionally, the best chance of thunder on Friday appears to be S of a Columbus to Macon line, although there will be enough instability to support isolated activity elsewhere. Temperatures will be quite warm, with lows tonight mostly in the 60s and highs on Friday in the 60s and 70s. /SEC && .LONG TERM... (Saturday morning through next Wednesday) Issued at 229 PM EST Thu Jan 25 2024 Moving into the extended timeframe on Saturday, our multi-day barrage of precipitation will begin to gradually taper off. The main driver will be the northeastward track of a well-stacked mid-level trough and accompanying surface low, allowing a true cold-frontal passage to shut off our seemingly continuously replenishing southwesterly flow (moisture plume) aloft. As a result, expect a final round of precipitation during the day and into the late afternoon Saturday as the front swings through. Rainfall may be heavy at times, especially for areas along and north of I-20, where an additional 1-2" of rain (with locally higher amounts) is possible over a period of just a few hours. The (current) Flood Watch runs through 7PM Saturday. On top of that, WPC has added a new Slight Risk of Excessive Rainfall area for the majority of north Georgia in their latest update to the Day 3 ERO. In general, despite a lull in precipitation on Friday, flooding concerns are likely to be reinvigorated on Saturday. It bears mentioning that chances for strong to severe storms are also higher on Saturday than in previous days thanks to close proximity to the parent low and stronger frontal forcing. More detail will be provided tomorrow as this event moves into range of HiRes guidance, but a 30-40kt jet at 850mb even briefly overlapping with meager surface instability (~500 J/kg or less) constitutes a non- trivial severe risk. The SPC currently has a sliver of central Georgia along the Alabama/Georgia border in a Day 3 Slight Risk, primarily for the potential for damaging wind gusts along the leading edge of the resultant line of storms. Further discussion to come. On the backside of the front, dry, northwesterly flow looks to overspread much of the Southeast, sufficient to support negligible precipitation chances through Wednesday and the remainder of the long term. Highs initially on the very unseasonably warm side on Saturday -- in the upper 60s to near 80 for portions of southeast central Georgia (12-19 degrees above average for late January) -- will drop into the 50s to lower 60s on Sunday as the front makes its way southeastward. Under a stagnant airmass, expect highs to warm a degree or two each day until they're back into the 60s to near 70s areawide next Wednesday. Lows will follow a similar trend, initially in the 50s, but dropping back into the 30s post-front. 96 && .AVIATION... (18Z TAFS) Issued at 218 PM EST Thu Jan 25 2024 Showers and storms have mostly lifted out of the area, with lingering showers just NE of RYY. A broken line of tstms moving across central and E AL will likely move into NW and W GA later this afternoon and this evening. Best chances of storms will likely pass NW of the Atlanta area terminals, but a few storms may clip the metro area as well. Otherwise, ceilings are forecast to lower overnight. In addition, fog is expected to return, although not quite as dense as last night. Mostly IFR to occasionally LIFR conditions are expected. Winds will be light. The wind direction is expected to remain mostly SSW at ATL, although there may be a brief period this evening when winds back to SSE. //ATL Confidence...18Z Update... Medium for all elements. SEC && .PRELIMINARY POINT TEMPS/POPS... Athens 63 70 58 68 / 60 80 60 90 Atlanta 63 68 59 67 / 60 80 70 100 Blairsville 57 65 53 62 / 70 60 60 100 Cartersville 60 68 57 67 / 80 80 70 100 Columbus 64 72 61 72 / 80 90 70 90 Gainesville 61 67 57 65 / 60 80 70 100 Macon 64 73 60 75 / 40 90 60 70 Rome 59 67 55 67 / 80 60 70 100 Peachtree City 62 70 59 68 / 70 90 70 90 Vidalia 65 78 62 80 / 40 70 40 30 && .FFC WATCHES/WARNINGS/ADVISORIES... Flood Watch through Saturday evening for GAZ001>009-011>016- 019>025-027-030>037-041>049-052>059-066>070-078-079. SHORT TERM...SEC LONG TERM....96 AVIATION...SEC
Hazardous weather outlook, Jan 25, 2:31 PM EST, 2 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 231 PM EST Thu Jan 25 2024 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-261945- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 231 PM EST Thu Jan 25 2024 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Showers and isolated embedded thunderstorms are expected to continue into the evening. Some storms along the Alabama/Georgia border may become strong to marginally severe and capable of producing gusty to damaging winds. Precipitation will be widespread and heavy at times across the area with some areal and river flooding expected. A Flood Watch is in effect through 7PM Saturday, and a Slight (2/4) Risk for Excessive Rainfall is in effect for the northwestern two-thirds of the forecast area, roughly along and north of a line extending from Columbus to Athens. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Periods of heavy rainfall and isolated to scattered thunderstorms will continue through Saturday. A Slight (2/5) Risk for severe thunderstorms is in effect for portions of southwest central Georgia near the state line on Saturday, and much of north Georgia is under a Slight (2/4) Risk for Excessive Rainfall. Isolated damaging wind gusts are possible along the leading edge of a broken line of storms. Rainfall totals of 2 to 4.5 inches are forecasted across much of north and central Georgia with localized higher amounts possible. This could result in further flooding of rivers, creeks, and streams, as well as other low-lying or flood- prone areas. The Flood Watch expires at 7 PM on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Jan 25, 4:47 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
447 PM EST Thu Jan 25 2024
GAZ042-052-053-066-252215-
Coweta GA-Carroll GA-Heard GA-Troup GA-
447 PM EST Thu Jan 25 2024
...Strong thunderstorms will impact portions of southeastern Carroll,
Heard, central Troup and western Coweta Counties through 515 PM EST
...
At 447 PM EST, a line of strong thunderstorms was along a line
extending from Centralhatchee to near Texas to Abbottsford, and
moving northeast at 30 mph.
HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
LaGrange, Franklin, Hogansville, Grantville, Whitesburg,
Centralhatchee, Corinth, Plant Yates, Louise, Arnco-Sargent, State
Line Park, Powers Crossroads, Abbottsford, Handy, Dunaway Gardens,
Piedmont Heights, Plant Wansley, Harrisonville, Hillcrest, and Wares
Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3318 8521 3341 8512 3352 8482 3351 8482
3351 8480 3303 8490 3295 8520 3306 8523
TIME...MOT...LOC 2147Z 244DEG 27KT 3337 8510 3321 8517 3303 8519
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial weather statement, Jan 25, 4:52 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
452 PM EST Thu Jan 25 2024
GAZ066-078-252215-
Harris GA-Troup GA-
452 PM EST Thu Jan 25 2024
...Strong thunderstorms will impact portions of southeastern Troup
and western Harris Counties through 515 PM EST
...
At 451 PM EST, a line of strong thunderstorms was along a line
extending from Fairfax to near Beulah to near Griffen Mill, and
moving northeast at 35 mph.
HAZARD...40 to 50 mph wind and heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Hamilton, Pine Mountain, Goat Rock Lake, Mountain Hill, Jones
Crossroads, Mulberry Grove, Whitesville-Pine Lake, and Lake Harding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3297 8486 3287 8486 3287 8485 3286 8485
3278 8487 3265 8495 3261 8505 3261 8508
3263 8508 3264 8511 3266 8509 3269 8512
3274 8511 3276 8514 3278 8512 3281 8517
3284 8515 3285 8515 3285 8517
TIME...MOT...LOC 2151Z 238DEG 31KT 3279 8519 3266 8521 3257 8527
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 10:48 PM EST | Dense Fog Advisory | FFC | Banks, Barrow, Clarke, Greene, Gwinnett, Jackson and 7 more | 8 hr |
| Jan 25, 2:22 AM EST | River Flood Warning | FFC | Forsyth, Fulton | 67 hr |
| Jan 25, 3:20 AM EST | River Flood Warning | FFC | Forsyth | 23 hr |
| Jan 25, 8:25 AM EST | River Flood Warning | FFC | Cobb | 14 hr |
| Jan 25, 9:06 AM EST | River Flood Warning | FFC | Bibb, Houston, Jones, Monroe, Twiggs | 5 days |
| Jan 25, 9:08 AM EST | River Flood Warning | FFC | Greene, Oconee, Oglethorpe | 31 hr |
| Jan 25, 9:26 AM EST | River Flood Warning | FFC | Cobb, Douglas | 60 hr |
| Jan 25, 11:03 AM EST | River Flood Warning | FFC | Chattooga | 49 hr |
| Jan 25, 1:49 PM EST | River Flood Warning | FFC | Barrow, Jackson | 20 hr |
| Jan 25, 2:10 PM EST | River Flood Warning | FFC | Morgan, Newton | 3 hr |
| Jan 25, 2:12 PM EST | River Flood Warning | FFC | Fayette, Spalding | 26 hr |
| Jan 25, 3:32 PM EST | River Flood Warning | FFC | Cobb | 55 min |
| Jan 25, 4:47 PM EST | Special Weather Statement | FFC | Heard, Troup | 28 min |
| Jan 25, 4:52 PM EST | Special Weather Statement | FFC | Harris | 23 min |
| Jan 25, 5:13 PM EST | Special Weather Statement | FFC | Douglas | 32 min |
| Jan 25, 5:15 PM EST | Special Weather Statement | FFC | Harris, Meriwether | 30 min |
| Jan 25, 5:30 PM EST | Special Weather Statement | FFC | Fayette | 30 min |
| Jan 25, 5:42 PM EST | Special Weather Statement | FFC | Clayton, DeKalb, Fulton | 33 min |
| Jan 25, 5:44 PM EST | Special Weather Statement | FFC | Meriwether, Pike, Spalding | 31 min |
| Jan 25, 5:58 PM EST | Special Weather Statement | FFC | Henry | 32 min |
| Jan 25, 6:14 PM EST | Special Weather Statement | FFC | DeKalb, Gwinnett, Rockdale | 31 min |
| Jan 25, 6:16 PM EST | Special Weather Statement | FFC | Butts, Lamar, Pike, Spalding | 29 min |
| Jan 25, 6:32 PM EST | Special Weather Statement | FFC | Henry | 28 min |
| Jan 25, 6:35 PM EST | Special Weather Statement | FFC | Sumter | 40 min |
| Jan 25, 6:45 PM EST | Special Weather Statement | FFC | Banks, Barrow, Hall, Jackson, Morgan, Newton and 2 more | 45 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.